Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 261, NWS Norman, OK

June 8, 2002Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 8, 2002, 4:24 PM CDT for Washita County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2002, 4:24 PM CDT (21:24 UTC)
Expired
Jun 8, 2002, 5:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Washita County, OK

The radar

The Altus AFB radar (KFDR), 103 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 082124
SVROKC
OKC149-082215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT SAT JUN 8 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHITA COUNTY IN WESTERN OKLAHOMA

* UNTIL 515 PM CDT

* AT 423 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES SOUTHWEST OF CLOUD CHIEF...MOVING NORTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BESSIE...CLOUD CHIEF...CORDELL AND
  CORN

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH  IS LIKELY 
WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3519 9905 3512 9888 3531 9868 3546 9867
          3545 9905

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:35 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 8, 3:35 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT SAT JUN 8 2002

FORECAST IN SHORT TERM AFFECTED BY WEAK S/W LIFTING OUT OF SW FLOW
TONIGHT. GREATER AFFECT WILL BE MESOSCALE INFLUENCE AND BOUNDARIES
FROM MULTICELL COMPLEX ACROSS WESTCENTRAL OK. STORMS QUITE STG NOW AND
SHOULD CONTINUE STRONG INTO THIS EVENING. WINDS ALOFT AROUND 10KTS
BETWEEN 800 AND 400 MB ARE LIMITING FACTOR FOR MORE WIDESPREAD
SEVERE STORMS. EXPECT STORMS TO WEAKEN AFTER 8PM BUT CANT RULE OUT
NEW CONVECTION IN WAA PATTERN AND AHEAD OF WEAK S/W...ESP IN CENTRAL
AND SE OK LATER TONIGHT.

AFTER TONIGHT...SLT CHC OF CONTINUING CONVECTION IN VERY MOIST
AIRMASS IN FAR SE ZONES BUT SHOULD BE TYPICAL EARLY SUMMER DAY
OTHERWISE. NEXT MAJOR STORY WILL BE RAPID INCREASE IN H5 HEIGHTS
OVER SW TX AHEAD OF LARGE L/W TROUGH IN THE WRN U.S.  UNFORTUNATELY
...THIS INCREASE IN H5 HEIGHTS WILL RESULT IN THE DREADED HEAT BOX
WHICH SHOULD BRING US UP INTO THE 90S IN MANY AREAS SUNDAY THROUGH
TUESDAY.  ONLY RELIEF WILL BE IF LARGE TROF IN THE WEST PROGRESSES
EAST INTO THE SRN U.S. HEAT BOX RIDGE TO BRING A FRONT THROUGH. ETAX
60-72HR LOOKS LIKE ITS FASTER THAN THE AVN IN THIS SCENARIO.  ECMWF
LOOKS A LITTLE FAST BRINGING FRONT THROUGH ON WED. CANADIAN SEEMS TO
AGREE WITH AVN SO HAVE BLENDED ETAX AND AVN FOR TIMING...WHICH
HAPPENS TO AGREE WITH PREV FCST PRETTY WELL ALSO.

FCSTID = 13
OKC   70  87  72  89 /  30  10  10  10
HBR   70  92  72  93 /  30  10  10  10
SPS   71  92  73  93 /  30  10  10  10
GAG   70  94  70  95 /  20   0  10  20
PNC   70  89  70  91 /  30  10  10  10
DUA   72  87  73  88 /  30  20  10   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 8, 12:00 PM CDT, 4 hours 24 minutes before
OKZ004>048-050>052-TXZ083>090-081900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUN 8 2002

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AFTERNOON HEATING WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS
OF CENTRAL AND SOUTHERN OKLAHOMA THIS AFTERNOON. WEAK MID AND UPPER
LEVEL WINDS SHOULD PREVENT THESE THUNDERSTORMS FROM BECOMING SEVERE.
HOWEVER THESE WEAK WINDS WILL SUPPORT LOCALLY HEAVY RAIN WITH
STRONGER THUNDERSTORMS. SCATTERED THUNDERSTORM DEVELOPMENT IS
EXPECTED TO CONTINUE THROUGH SUNDAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUN JUN 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

JAMES
Local storm report, Jun 8, 3:43 PM CDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT SAT JUN 08 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 PM    OAKWOOD                   OK   .75 INCH HAIL
06/08/02   DEWEY                          REPORTED BY FIRE DEPT.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:19 PM CDTSevere Thunderstorm WarningOUNDewey41 min
Jun 8, 5:08 PM CDTFlash Flood WarningOUNWashita4 hr
Jun 8, 5:14 PM CDTSevere Thunderstorm WarningOUNWashita46 min
Jun 8, 5:22 PM CDTSevere Thunderstorm WarningOUNAlfalfa38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.